UMEM Educational Pearls

Category: Toxicology

Title: Succinylcholine

Keywords: paralytic, hyperkalemia, succinylcholine (PubMed Search)

Posted: 1/26/2012 by Fermin Barrueto, MD (Updated: 8/20/2019)
Click here to contact Fermin Barrueto, MD

As we go through the problems of national drug shortages it is important to remember the old drugs but to also remember why they became old and seldom used drugs. Prime example is many hospitals are beginning to develop shortages of rocuronium - the nondepolarizing paralytic that has a fast onset. This shortage has caused many to switch back to succinylcholine. The following case report should serve as reminder of how succinylcholine - due to its depolarizing nature and fasciculations - can cause a transient but significant hyperkalemia.

 

 

Succinylcholine-induced Hyperkalemia in a Patient with Multiple Sclerosis 
The Journal of Emergency Medicine, 12/13/2011

Levine M et al. – This case report describes a 38–year–old woman with multiple sclerosis who developed life–threatening hyperkalemia after the administration of succinylcholine during rapid sequence intubation. This case highlights the potential for iatrogenic hyperkalemia after succinylcholine in patients with neurologic diseases, including multiple sclerosis.